Detect early problem signs with sedated ED patient

Rapid detection is key

If your ED patient is sedated, he or she may have an adverse reaction to medications used in the procedure, an allergic reaction, or become hypoxic from inadequate respiratory effort, warns Brad Guffin, BSN, RN-BC, CPEN, director of emergency services at Martin Memorial Medical Center in Stuart, FL.

"Patients at highest risk are the very elderly, the very young, and patients with liver or kidney disease," he says, adding that you should always have emergency equipment readily available. He gives these recommendations:

• Attach a cardiac monitor/defibrillator to the patient prior to the medication administration and procedure.

"Have oxygen and suction available for immediate use," adds Guffin.

• Have a patent intravenous (IV) line with normal saline infusing at a "keep vein open" rate for the pre-procedure time period.

"Depending on the medication, patient medical history and procedure, it may be pertinent to have two IV lines," says Guffin.

• Have respiratory therapy at the bedside with an Ambu bag (manufactured by Glen Burnie, MD-based Ambu) ready for use, and have reversal medications at the bedside.

"Many hospitals have switched to machine dispensing of medications," he says. "This is time-consuming when medications are needed immediately." n

Monitor constantly

L. Eve Tuttle, BSN, RN, CEN, an ED nurse manager at Wake Forest Baptist Medical Center in Winston Salem, NC, says that while serious complications are rare with moderate sedation, the most significant risk is respiratory compromise.

"The patient is at risk for hypoventilation and apnea," she says. "With each medication used, there are risks related to side effects such as a severe drug reaction, hypotension or hypertension, tachycardia and bradycardia, and emergence reactions."

In the ED, there is increased concern for aspiration as a result of vomiting, adds Tuttle. "Most patients are not NPO when they come in, but the urgent nature of most procedures precludes waiting," she says. "The key to decreasing adverse events during sedations is preparation."

Monitor your patient's blood pressure and pulse-oximetry throughout the procedure, says Tuttle, adding that capnography is a key element to prevent adverse events because it provides instantaneous feedback about ventilation.

"Capnography rapidly detects apnea, upper airway obstruction, and respiratory depression," she says. "It reflects changes well before your pulse oximeter is able to detect them."

Source

For more information on monitoring ED patients during sedation, contact:

  • L. Eve Tuttle, BSN, RN, CEN, Nurse Manager, Brenner Children's Emergency, Wake Forest Baptist Medical Center, Winston Salem, NC. Phone: (336) 713-9254. Fax: (336) 713-3018. E-mail: ltuttle@wakehealth.edu.